Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 32, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 6, 2008, 9:48 PM CDT for Nuckolls County, Webster County, Nebraska; Jewell County, Mitchell County, Smith County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2008, 9:48 PM CDT (02:48 UTC)
- Expired
- May 6, 2008, 10:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Jewell County, KS, Mitchell County, KS, Smith County, KS, Nuckolls County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 51 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 7:08 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1633 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 5:48 PM CDT, 4 hours earlier.
Area forecast discussion, May 6, 5:48 PM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 548 PM CDT TUE MAY 6 2008 .AVIATION...00Z TAF. THUNDERSTORMS SET TO MOVE INTO THE KGRI AREA BY MID EVENING...BRINGING GUSTY WINDS AND FREQUENT MVFR CIGS AND VSBYS. THOSE STORMS WILL BE IN THE AREA FOR QUITE AWHILE AND LIKELY LINGER THROUGH AT LEAST MIDNIGHT. EVENTUALLY NORTHWEST WINDS WILL TAKE OVER AFTER MIDNIGHT...AS A FRONT/WIND SHIFT MOVES THROUGH AND SWEEPS THE STORMS SOUTH. MVFR CIGS WILL LIKELY HANG ON WITH STRATUS IN THE WAKE OF THE FRONT...BUT THOSE CLOUDS MAY BREAK SOME IN THE AFTERNOON. && .PREV DISCUSSION... /ISSUED 258 PM CDT TUE MAY 6 2008/ SHORT TERM...THE MAIN ISSUE IS SEVERE WEATHER POTENTIAL TONIGHT. SCATTERED THUNDERSTORMS CONTINUE TO RUMBLE AND ARE BEGINNING TO INCREASE IN COVERAGE JUST NORTH OF THE CWFA. THIS IS ALONG CONVERGENCE ZONE OF OUTFLOW FROM SD/NE BORDER STORMS. OVER THE GID CWFA...MODERATE INSTABILITY WITH DECREASING CIN HAS DEVELOPING. INITIAL WIND SHIFT IN WESTERN NEBRASKA WILL BE A FOCUS FOR THUNDERSTORMS AS UPPER LEVEL ENERGY MOVES ACROSS THE NORTHERN PLAINS. MODELS SEEM TO BE IN BETTER AGREEMENT WITH THE IDEA THAT FAIRLY WIDESPREAD CONVECTION THIS EVENING WILL ORGANIZE AND MOVE ACROSS THE AREA. THE MAIN AREA OF RAIN/STORMS SHOULD BE SOUTHEAST OF MOST OF THE CWFA BY EARLY WEDNESDAY MORNING. SHEAR PARAMETER ARE AT THE LOW END AT THIS POINT...BUT FORECAST TO IMPROVE INTO EARLY EVENING. SPC JUST ISSUED A SEVERE THUNDERSTORM WATCH FOR THE NORTHERN CWFA...WITH THE SOUTHERN CWFA LIKELY IN THE ACT LATE IN THE EVENING AS THESE STORMS SLIP SOUTH AND 40+ KT LOW LEVEL JET KICKS IN. HAVE INCREASED RAIN CHANCES ALL AREAS...KEPT THE SEVERE MENTION...AND THEN TAPERED THE RAIN/STORMS OFF FROM NORTHWEST TO SOUTHEAST OVERNIGHT. EXPECT SEVERAL REPORTS OF LARGE HAIL AND SOME DAMAGING WINDS FROM THESE PULSE TYPE SEVERE THUNDERSTORMS TONIGHT. MUCH COOLER WEDNESDAY WITH COLD ADVECTION AND PLENTY OF CLOUDS. CLOUDS MY BREAK UP LATE IN THE DAY PROVIDING SOME SUNSHINE...BUT TEMPERATURES IN THE 60S SEEM MOST REASONABLE. LONG TERM...12Z THURSDAY THROUGH TUESDAY. MAIN FORECAST CONCERN LIES WITH PRECIPITATION CHANCES AS PROGRESSIVE PATTERN CONTINUES. EXTENDED PERIOD STARTS OFF DRY...AS THE CWA SITS UNDER WEAK UPPER LEVEL SHORTWAVE RIDGING...BETWEEN ONE SYSTEM PASSING ACROSS THE SOUTHERN PLAINS AND ANOTHER APPROACHING FROM THE WEST. THIS DOES NOT LAST LONG...AS THIS NEXT SHORTWAVE TROUGH BRINGS ANOTHER CHANCE FOR PRECIPITATION STARTING IN THE AFTERNOON. AHEAD OF THIS TROUGH AT THE SURFACE...AN AREA OF LOW PRESSURE DEVELOPS OVER WESTERN NE/KS...BUT DOES NOT GET A CHANCE TO TRANSPORT MUCH WARM AIR OR MOISTURE NORTH INTO THE AREA. A FEW THUNDERSTORMS MAY DEVELOP ALONG THE SURFACE FRONT DURING THE LATE AFTERNOON HOURS...BUT THE BEST CHANCE WILL COME LATE EVENING/OVERNIGHT AS THE MAIN UPPER LEVEL TROUGH/MID LEVEL CLOSED LOW PASSES. THOUGH THE MAIN FORCING PASSES TO OUR NORTH ACROSS SD...MODELS IN GOOD AGREEMENT WITH A SECOND AREA OF PRECIP DEVELOPING FURTHER SOUTH ACROSS OUR CWA ASSOCIATED WITH A WEAKER WAVE AND THE NOSE OF THE LOW LEVEL JET. THIS SYSTEM QUICKLY MOVES OFF TO THE EAST...AND LEFT THE DAYTIME HOURS ON FRIDAY DRY. CONFIDENCE IS NOT HIGH...AS THERE ARE TIMING DIFFERENCES BETWEEN MODELS...WITH THE ECMWF SLOWER AND CARRYING PRECIP ON WELL INTO FRIDAY. AGAIN DRY CONDITIONS WOULD BE SHORTLIVED...AS YET ANOTHER UPPER LEVEL SHORTWAVE MOVES INTO THE AREA. NOTHING SIGNIFICANTLY DIFFERENT ABOUT THIS SYSTEM COMPARED TO THE PREVIOUS...WITH THE UPPER LEVEL TROUGH PUSHING A SURFACE LOW/FRONT THROUGH. WITH THE QUICK TIMING OF THESE SYSTEMS...THERE IS LITTLE CHANCE TO PULL SIGNIFICANT AMOUNTS OF MOISTURE NORTH...SO NOT EXPECTING HIGH QPF EVENTS. KEPT POPS IN STARTING FRIDAY NIGHT AND LASTING THROUGH SATURDAY NIGHT...WITH BEST CHANCES LOOKING TO BE DURING THE DAYTIME HOURS ON SAT. CWA FINALLY GETS A CHANCE TO DRY OUT SUNDAY AND MONDAY...AS A MORE STOUT UPPER LEVEL RIDGE BUILDS ACROSS THE WEST AND SURFACE HIGH PRESSURE SETTLES IN ACROSS THE PLAINS. ANOTHER CHANCE FOR PRECIP LOOKS TO IMPACT THE AREA TUESDAY WITH THE PASSAGE OF ANOTHER UPPER LEVEL SYSTEM. CONFIDENCE LOW IN THIS SYSTEM...WITH TIMING DIFFERENCES BETWEEN MODELS WHICH IS NOT TOTALLY UNUSUAL FOR DAY 7. LOOKING AT TEMPERATURES THROUGHOUT THE EXTENDED PERIOD...NO SIGNIFICANT SWINGS ONE WAY OR THE OTHER EXPECTED. MID/LATE WEEK AND INTO EARLY WEEKEND...WITH PRECIP AND MORE CLOUD COVER...HIGHS ARE A BIT LOWER IN THE LOWER 60S NORTH TO NEAR 70 SOUTH. SUNDAY AND MONDAY ALLOW FOR A BIT OF A REBOUND...WITH HIGHS ON MONDAY IN THE LOWER TO MID 70S. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, May 6, 9:21 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 921 PM CDT TUE MAY 6 2008 NEZ039>041-046>049-060>064-072-073-071200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS- 921 PM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA...ALONG AND NORTH OF A LINE FROM ELWOOD TO KEARNEY TO YORK. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE NIGHT. THE PRIMARY THREAT WILL BE LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS RETURN TO THE FORECAST FOR THE OUTLOOK AREA THURSDAY NIGHT...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS TIME...THE PROSPECTS FOR WIDESPREAD SEVERE WEATHER APPEAR LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ074>077-082>087-071200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-KEARNEY-ADAMS-CLAY- FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 921 PM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...ALONG AND SOUTH OF A LINE FROM BEAVER CITY TO MINDEN TO GENEVA. .DAY ONE...TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 1 AM. THUNDERSTORMS ARE EXPECTED TO SPREAD INTO THE AREA THROUGH EARLY MORNING. SOME OF THE THUNDERSTORMS WILL BE SEVERE...WITH HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAIN IN EXCESS OF ONE INCH IS ALSO POSSIBLE. THUNDERSTORMS WILL DIMINISH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS RETURN TO THE FORECAST FOR THE OUTLOOK AREA THURSDAY NIGHT...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS TIME...THE PROSPECTS FOR WIDESPREAD SEVERE WEATHER APPEAR LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY THIS MORNING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, May 6, 8:47 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
847 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM HAIL HASTINGS 40.59N 98.39W
05/06/2008 E0.75 INCH ADAMS NE EMERGENCY MNGR
AT JUNCTION OF HIGHWAYS 281 AND 6
&&
NWSSpecial weather statement, May 6, 8:53 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 853 PM CDT TUE MAY 6 2008 NEZ075-070230- ADAMS- 853 PM CDT TUE MAY 6 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA THIS INCLUDES THE CITY OF HASTINGS. AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLAY CENTER TO GLENVIL TO ROSELAND...AND MOVING SOUTHEAST AT 19 MPH. * THUNDERSTORMS WILL BE NEAR... AYR BY 905 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. SEVERE STORMS CURRENTLY OVER KEARNEY COUNTY MAY ALSO MOVE INTO WESTERN PORTIONS OF ADAMS COUNTY. PEOPLE IN ADAMS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
Local storm report, May 6, 9:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
926 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL 1 E ROSELAND 40.47N 98.54W
05/06/2008 E1.00 INCH ADAMS NE EMERGENCY MNGR
&&Special weather statement, May 6, 9:31 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 931 PM CDT TUE MAY 6 2008 NEZ075-076-085-086-070300- ADAMS-CLAY-NUCKOLLS-WEBSTER- 931 PM CDT TUE MAY 6 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHEASTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHWESTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA NORTHERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA NORTHEASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROSEMONT...OR 16 MILES SOUTH OF HASTINGS... AND MOVING SOUTHEAST AT 34 MPH. * THE THUNDERSTORM WILL BE NEAR... LAWRENCE BY 940 PM CDT NELSON BY 955 PM CDT NORA BY 1000 PM CDT DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
Special weather statement, May 6, 9:41 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 941 PM CDT TUE MAY 6 2008 NEZ076-077-086-087-070315- CLAY-FILLMORE-NUCKOLLS-THAYER- 941 PM CDT TUE MAY 6 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHEASTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA EXTREME SOUTHWESTERN FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA NORTHEASTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA WESTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EDGAR...OR 26 MILES SOUTHEAST OF HASTINGS... AND MOVING SOUTHEAST AT 34 MPH. * THE THUNDERSTORM WILL BE NEAR... OAK BY 950 PM CDT DAVENPORT BY 955 PM CDT DESHLER BY 1010 PM CDT HEBRON BY 1015 PM CDT SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. HEINLEIN
Local storm report, May 6, 9:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
945 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND GST 7 S BLUE HILL 40.23N 98.45W
05/06/2008 E50 MPH WEBSTER NE LAW ENFORCEMENT
THUNDERSTORM WIND GUST ESTIMATED AT 50 MPH ON HIGHWAY 281
SOUTH OF BLUE HILL
&&
KINGThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:36 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, Phelps | 24 min |
| May 6, 7:45 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 45 min |
| May 6, 8:00 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 30 min |
| May 6, 8:28 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 38 min |
| May 6, 8:33 PM CDT | Severe Thunderstorm Warning | GID | Kearney | 27 min |
| May 6, 8:58 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.